Colorado, 2025Debris Flow in Colorado, July 3, 2025
July 3, 2025 · NWS GJT · 1 event in 1 county or zone
A deep trough over the Great Basin pulled anomalous deep moisture into western Colorado with a threat for excessive rainfall with any storm activity. One particular storm tracked over the Redstone area, resulting in a mudslide on Highway 133 due to heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough over the Great Basin pulled anomalous deep moisture into western Colorado with a threat for excessive rainfall with any storm activity. One particular storm tracked over the Redstone area, resulting in a mudslide on Highway 133 due to heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 3, 2:03 PM MST, 57 minutes earlier. Its key messages:
- Showers and thunderstorms are ongoing, and there is a potential for heavy rain and localized flash flooding.
- Temperatures will remain below normal today and tomorrow, before warming to 5-10 degrees above normal early next week.
- Lingering moisture tomorrow will lead to another round of afternoon showers and thunderstorms over the terrain, but the rest of the holiday weekend will be mostly dry.
Area forecast discussion, Jul 3, 2:03 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
303 PM MDT Thu Jul 3 2025
.KEY MESSAGES...
- Showers and thunderstorms are ongoing, and there is a
potential for heavy rain and localized flash flooding.
- Temperatures will remain below normal today and tomorrow,
before warming to 5-10 degrees above normal early next week.
- Lingering moisture tomorrow will lead to another round of
afternoon showers and thunderstorms over the terrain, but the
rest of the holiday weekend will be mostly dry.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 153 PM MDT Thu Jul 3 2025
Tonight scattered showers and storms will persist especially
across the northern half of the area. This is where the
shortwave trough will track and provide some lift. A dry slot
works in from the southwest behind the departing wave, and that
will try and mix down to the lower levels during the day. Given
current PWAT values well above normal it will be hard to mix out
all of the moisture so there should be enough for scattered
convection in the afternoon and evening. Right now the models
are favoring areas along and north of I-70. The potential for
heavy rainfall decreases with the dry air mixing down, but it
can not be ruled out. The chances frequent lightning, small hail
and gusty winds still exist. Convection looks to dissipate in
the late evening hours.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Issued at 153 PM MDT Thu Jul 3 2025
The long term period brings a return of warm and dry conditions
with daily chances of afternoon convection along the Divide and in
the San Juans. Dry air moves in on Saturday, bringing an end to the
widespread showers and thunderstorms we have received during the
latter half of the workweek. Model disagreement on atmospheric
moisture introduces some uncertainty in regard to the precipitation
forecast in the long term. Over the weekend both the ECMWF Ens and
the GFS Ens keep PWATs below or near normal in the southern
mountains, but the ECMWF Ens keeps the northern half of our CWA more
moist than the GFS Ens. During the workweek the ECMWF Ens is
consistently drier than the GFS Ens, keeping PWAT anomalies 10-30%
of normal lower than the GFS Ens. However, even considering the
differences between models, moisture ultimately looks limited
through the long term. Despite the dry conditions, weak winds are
expected to keep the CWA from meeting critical fire weather
thresholds.
A center of high pressure to our south will set up southwesterly
flow and subsidence. As a result, temperatures will gradually warm
each day Saturday through Thursday. High temperatures climb from
just below normal on Saturday to 5-10 degrees above normal on
Thursday. This could mean temperatures exceeding 100 degrees for the
desert valleys during the workweek.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1154 AM MDT Thu Jul 3 2025
Showers have begun in eastern Utah. Over the next few hours
showers and thunderstorms will spread across the region,
potentially impacting most TAF sites. The main threats will be
gusty outflow winds, frequent lightning, and heavy rain. VFR
conditions are expected to prevail, but brief drops to MVFR
conditions are possible during periods of heavy rain. Coverage
of showers should become isolated by 12Z, but precipitation is
possible through the night, especially north of I-70.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...GF
AVIATION...TGJT
Hazardous weather outlook, Jul 3, 2:13 AM MST, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
313 AM MDT Thu Jul 3 2025
COZ001>014-017>023-UTZ022>025-027>029-040915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
313 AM MDT Thu Jul 3 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Abundant tropical moisture will lead to widespread showers and
thunderstorms today, with an increased risk of heavy rain and flash
flooding in addition to the usual threats of gusty outflow winds and
frequent lightning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms will once again form over the higher
terrain tomorrow afternoon, with one more day of increased risk for
heavy rain and localized flash flooding. Conditions will dry out
through the weekend, with temperatures climbing above normal by
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Debris Flow, Pitkin
- When
- July 3, 3:00 PM MST to 4:00 PM MST
- Where
- Pitkin County, 6.26 mi N of Redstone to 6.17 mi N of Redstone
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.270, -107.246
A mudslide occurred on Highway 133 due to heavy rainfall from a thunderstorm at mile marker 59.5. Radar estimated that 0.7 to 1.4 inches of rain fell within the drainage above Highway 133. The mudslide was reported at 1530 MST.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, July 3, 20252 deaths · $50,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in New York, July 3, 2025$25 million · 2 in hail · 60 events
- Flash Flooding and Hail in Wisconsin, July 3 to 4, 2025$510,000 · 1 in hail · 11 events
- Flash Flooding in Texas, July 3, 2025$225,000 · 9 events
- Damaging Winds in Pennsylvania, July 3, 2025$182,000 · 87 kt wind · 10 events
- Damaging Winds in Connecticut, July 3, 20251 injured · $55,000 · 60 kt wind · 12 events
- Hail and Damaging Winds in North Dakota, July 3 to 4, 2025$90,000 · 1 in hail · 9 events
- Damaging Winds in Massachusetts, July 3, 2025$40,000 · 54 kt wind · 12 events
- Hail and Damaging Winds in New York, July 3, 2025$32,000 · 1.5 in hail · 13 events
- Damaging Winds in New Jersey, July 3, 202554 kt wind · 37 events
- Hail and Damaging Winds in Vermont, July 3, 2025$31,000 · 1.5 in hail · 10 events
- Hail and Damaging Winds in New York, July 3, 2025$20,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285750.